Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Pittsburgh, PA

May 23, 2000Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2000, 4:56 PM EDT for Lawrence County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 4:56 PM EDT (20:56 UTC)
Expired
May 23, 2000, 6:00 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS51 KPBZ 232057
SVRPIT
PAC073-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF BESSEMER...OR ABOUT 8   
MILES NORTH OF EAST PALESTINE...MOVEMENT EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BESSEMER AT 555 PM EDT.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  OAKWOOD
  OAKLAND
  NEW CASTLE NORTHWEST
  NEW CASTLE
  BESSEMER

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 23, 3:40 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT TUE MAY 23 2000

PCPN HAS BCM MORE SCT DURG AFTN...WITH TSTMS NOW POPPING OVR ERN OH.
BRKS IN CLD CVR ACRS OH HV HELPED GET CNVCTN GOING. STILL POTENTIAL
FOR SPOTTY SVR STORMS THIS EVE ACRS FA MNLY IN WEST. WL KEEP LKLY
POPS FOR SHWRS/TSTMS IN ALL ZNS ERY TNGT...CHC LTR ON.

DIFFICULT TO TIME SHRTWVS IN BROAD UPR FLO. STILL GENLY LOOKS LIKE
ONE SHRTWV WL SWEEP THRU AREA LTR THIS EVE...THEN STGR ONE ACRS NRN
SECTS WED AFTN. BEST CHC OF SVR WX SHUD BE WED AFTN AHD OF CDFNT.
WITH SUCH STG WIND FIELD ALF...BEST POTENTIAL WL BE FOR DAMAGING
WINDS ALTHO HAIL ALSO PSBL. WL GO WELL ABV MOS POPS WED....LKLY POPS
FOR TSTMS WITH STG WINDS AND HAIL ALL ZNS. WL NOT INCLUDE SEVERE
WORD YET...THO LTR SHIFTS MAY WANT TO CONSIDER.

FOR WED NGT...WL INCLUDE CHC POPS ERY...THEN PTCLDY. DRY THU.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:43 PM EDTSevere Thunderstorm WarningPBZWashington37 min
May 23, 6:59 PM EDTSevere Thunderstorm WarningPBZBeaver41 min
May 23, 7:11 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
May 23, 7:16 PM EDTSevere Thunderstorm WarningPBZWashington64 min
May 23, 7:56 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.